Alert archive / Wyoming / Red Flag Warnings in 2015

Red Flag Warning 1, NWS Riverton, WY

March 21, 2015Natrona County, Wyoming

NWS Riverton, WY issued this red flag warning at Mar 21, 2015, 3:11 AM MDT for Natrona County, Wyoming. It took effect at Mar 21, 2015, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 21, 2015, 3:11 AM MDT (09:11 UTC)
In effect from
Mar 21, 2015, 12:00 PM MDT
Expired
Mar 21, 2015, 7:00 PM MDT
In force
7 hr
Issued by
NWS Riverton, WY

County Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 137 km from the middle of the area, began a volume at 09:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 9.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2015-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2015-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3436 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

403 
WWUS85 KRIW 210911
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
311 AM MDT SAT MAR 21 2015

...RED FLAG WARNING THIS AFTERNOON FOR THE LOWER ELEVATIONS OF
NATRONA COUNTY...

.A GUSTY SOUTHWEST BREEZE WILL COMBINE WITH LOW RELATIVE
HUMIDITY...UNSEASONABLY WARM TEMPERATURES AND CRITICALLY DRY FUELS
TO BRING EXTREME FIRE CONDITIONS THIS AFTERNOON.

WYZ280-220100-
/O.NEW.KRIW.FW.W.0001.150321T1800Z-150322T0100Z/
NATRONA COUNTY/CASPER BLM-
311 AM MDT SAT MAR 21 2015

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
280...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM NOON TODAY TO 7 PM MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 280.

* WINDS...WEST TO SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 12 TO 15 PERCENT.

* IMPACTS...CONDITIONS WILL BE FAVORABLE FOR INTENSE FIRES WITH
  RAPID RATES OF SPREAD. DELAYING SPRING BURNING IS HIGHLY
  ENCOURAGED FOR TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

HTTP://WEATHER.GOV/RIVERTON
2 follow-up statements
504 
WWUS85 KRIW 212013
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
213 PM MDT SAT MAR 21 2015

...RED FLAG WARNING UNTIL 7 PM MDT FOR THE LOWER ELEVATIONS OF
NATRONA COUNTY...

.A GUSTY SOUTHWEST WIND WILL COMBINE WITH LOW RELATIVE HUMIDITY...
UNSEASONABLY WARM TEMPERATURES AND CRITICALLY DRY FUELS TO BRING
EXTREME FIRE CONDITIONS ACROSS THE LOWER ELEVATIONS OF NATRONA
COUNTY UNTIL 7 PM MDT.

WYZ280-220100-
/O.CON.KRIW.FW.W.0001.000000T0000Z-150322T0100Z/
NATRONA COUNTY/CASPER BLM-
213 PM MDT SAT MAR 21 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 280...

* AFFECTED AREA...FIRE WEATHER ZONE 280.

* WINDS...WEST 15 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 13 PERCENT.

* IMPACTS...CONDITIONS WILL BE FAVORABLE FOR INTENSE FIRES WITH
  RAPID RATES OF SPREAD. DELAYING SPRING BURNING IS HIGHLY
  ENCOURAGED THROUGH THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

HTTP://WEATHER.GOV/RIVERTON
512 
WWUS85 KRIW 220051
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
651 PM MDT SAT MAR 21 2015


WYZ280-220200-
/O.EXP.KRIW.FW.W.0001.000000T0000Z-150322T0100Z/
NATRONA COUNTY/CASPER BLM-
651 PM MDT SAT MAR 21 2015

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 280...

AS TEMPERATURES COOL THIS EVENING AND THE WIND DECREASES AND THE
HUMIDITY INCREASES...RED FLAG CONDITIONS WILL NO LONGER OCCUR IN
NATRONA COUNTY. THEREFORE THE RED FLAG WARNING WILL BE ALLOWED TO
EXPIRE AT 7 PM MDT.

$$

HTTP://WEATHER.GOV/RIVERTON

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Mar 20, 11:05 PM MDT, 4 hours 6 minutes earlier.

Area forecast discussion, Mar 20, 11:05 PM MDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1105 PM MDT FRI MAR 20 2015

.SHORT TERM...TONIGHT THROUGH SATURDAY (ISSUED AT 233 PM MDT)

HIGH PRESSURE WILL BE OVER THE AREA WITH DRY AND GENERALLY MILD
CONDITIONS. OVER AND NEAR THE EAST SLOPES OF THE MOUNTAINS...
BREEZY TO LOCALLY WINDY CONDITIONS CAN BE EXPECTED SATURDAY
AFTERNOON. LIGHTER WINDS WILL OCCUR IN THE BASINS AND VALLEYS.
A FEW RAIN SHOWERS ARE EXPECTED OVER THE NORTHWEST MOUNTAINS IN
THE AFTERNOON.

.LONG TERM...SATURDAY NIGHT THROUGH FRIDAY

A WEAK SHORTWAVE AND ASSOCIATED COLD FRONT WILL ZIP ACROSS NORTHERN
PORTIONS OF THE STATE SATURDAY NIGHT. THE MODELS HAVE TRENDED WEAKER
ACROSS WYOMING WITH A VAST MAJORITY OF THE FORCING REMAINING FURTHER
NORTH ACROSS MONTANA. AS A RESULT WE TRIMMED THE POPS A BIT ACROSS
MOST AREAS. ANY PRECIPITATION SHOULD BE OUT OF THE AREA BY SUNDAY
MORNING. SOME WEAK ISENTROPIC LIFT MAY BRING A FEW SHOWERS BACK TO
MAINLY WESTERN AREAS FOR SUNDAY AFTERNOON BUT THESE SHOULD BE
RELATIVELY WEAK. WITH SOUTHWEST FLOW...MOST AREAS EAST OF THE DIVIDE
SHOULD REMAIN LARGELY DRY THROUGH SUNDAY NIGHT.

THEN THE FUN STARTS. WHAT WE DO KNOW IS THAT COOLER AND MORE
UNSETTLED WEATHER IS EXPECTED FROM MONDAY THROUGH AT LEAST WEDNESDAY
WITH SEVERAL SHORTWAVES AND A COUPLE OF COLD FRONTS MOVING ACROSS
THE AREA. HOWEVER...THE DEVIL IS IN THE DETAILS AND THE MODELS ARE
ALL OVER THE PLACE IN REGARDS TO THE TIMING OF THESE SYSTEMS AND
WHERE THE BEST ENERGY AND STEADIEST PRECIPITATION WILL OCCUR. ONE
WAVE WILL MOVE ACROSS THE AREA ON MONDAY. WITH WESTERLY FLOW THE
STEADIEST PRECIPITATION SHOULD OCCUR WEST OF THE DIVIDE WITH THIS
ONE MOVING AWAY MONDAY NIGHT. THE GFS AND EUROPEAN THEN DIVERGE FOR
TUESDAY AND TUESDAY NIGHT WITH THE GFS A LITTLE SLOWER THAN THE
EUROPEAN. WITH THE UNCERTAINTY WE KEPT AT LEAST SLIGHT POPS FOR MOST
AREAS AND A BIT HIGHER ACROSS THE NORTH BUT AGAIN PINPOINTING A
HEAVIER SPOT IS NEARLY IMPOSSIBLE AT THIS POINT. THE SPREAD BECOMES
EVEN GREATER ON WEDNESDAY THE GFS BRINGING A DECENT AMOUNT OF
PRECIPITATION WITH NORTHWEST FLOW ACROSS MUCH OF THE AREA. THE
EUROPEAN HAS A WEAKER SYSTEM WITH LESS COVERAGE. WITH WEDNESDAY
EXPECTED TO BE THE COOLEST DAY...THERE COULD EVEN BE A BIT OF SNOW
ACROSS THE LOWER ELEVATIONS. AGAIN...CONTINUITY HANDLED THINGS ABOUT
AS WELL AS THE MODELS DO SO WE MADE ONLY MINOR TWEAKS. THINGS THEN
BEGIN TO QUIET DOWN FOR THURSDAY ALTHOUGH A FEW SHOWERS COULD LINGER
IN EASTERN AREAS WITH THE LAST SHORTWAVE PASSING TO THE EAST.
THEN...EXPECT A WARMER AND DRIER DAY FOR FRIDAY AS RIDGING BEGINS TO
REBUILD ACROSS THE NORTHERN ROCKIES.

&&

.AVIATION.../06Z ISSUANCE/

VFR CONDITIONS WILL OCCUR THROUGH 06Z SUNDAY. ISOLATED SHOWERS WILL
OCCUR OVER NW WY FROM 21Z SATURDAY UNTIL 04Z SUNDAY. A COLD FRONT
WILL PUSH ACROSS THE REGION AROUND 00Z SUNDAY IN THE WEST AND THEN
ACROSS THE CENTRAL AND EAST AFTER 03Z SUNDAY. EXPECT A WIND SHIFT TO
THE NORTH OR NORTHWEST AFTER THE FRONTAL PASSAGE.

&&

.FIRE WEATHER...

HIGH PRESSURE WILL BE OVER THE AREA WITH DRY AND GENERALLY MILD
CONDITIONS. OVER AND NEAR THE EAST SLOPES OF THE MOUNTAINS...
BREEZY TO LOCALLY WINDY CONDITIONS CAN BE EXPECTED SATURDAY
AFTERNOON WITH LOW RELATIVE HUMIDITY. LIGHTER WINDS WILL OCCUR IN
THE BASINS AND VALLEYS. FAIR TO GOOD SMOKE DISPERSAL IS EXPECTED.
A FEW RAIN SHOWERS ARE EXPECTED OVER THE NORTHWEST MOUNTAINS IN
THE AFTERNOON AND EARLY EVENING SATURDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...C.BAKER
LONG TERM...HATTINGS
AVIATION...AR
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Mar 20, 4:19 AM MDT, 22 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
419 AM MDT FRI MAR 20 2015

WYZ001>020-022>030-2111200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
419 AM MDT FRI MAR 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW AND STRONG WIND EXPECTED AT TIMES IN THE WESTERN AND NORTHERN
MOUNTAINS MONDAY AFTERNOON THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

Nearby

Red Flag Warnings in Wyoming, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.